Alert archive / Washington / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Spokane, WA

August 11, 2017

NWS Spokane, WA issued this red flag warning at Aug 11, 2017, 10:00 PM PDT. It took effect at Aug 12, 2017, 5:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 10:00 PM PDT (05:00 UTC)
In effect from
Aug 12, 2017, 5:00 AM PDT
Expired
Aug 12, 2017, 5:00 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

233 
WWUS86 KOTX 120500
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1000 PM PDT Fri Aug 11 2017

...Scattered thunderstorms early Saturday morning...

A shortwave disturbance currently nearing the north Oregon Coast 
will transit the central Cascades and the western Columbia Basin 
Saturday morning. This weather disturbance riding over a hot
surface thermal trough is has the potential to produce isolated 
to scattered thunderstorms with locally abundant lightning over 
the region Saturday morning. Widely scattered thunderstorms will 
spread over much of eastern Washington Saturday afternoon but will
become increasingly wet as the day wears on.

WAZ673-676-677-680-682-121700-
/O.UPG.KOTX.FW.A.0003.170812T1100Z-170812T1900Z/
/O.NEW.KOTX.FW.W.0012.170812T1200Z-170812T1800Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
1000 PM PDT Fri Aug 11 2017

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 AM PDT SATURDAY FOR
SCATTERED THUNDERSTORMS AND DRY CONDITIONS FOR THE SOUTH CENTRAL
CASCADES, CENTRAL CASCADES, SOUTH CENTRAL CASCADE VALLEYS, CENTRAL
CASCADE VALLEYS AND THE EAST WASHINGTON NORTHERN COLUMBIA BASIN...


The National Weather Service in Spokane has issued a Red Flag
Warning for scattered thunderstorms and dry conditions...which is
in effect from 5 AM to 11 AM PDT Saturday. The Fire Weather Watch
is no longer in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 676 East 
  Washington South Central Cascade Valleys (Zone 676)...Fire 
  Weather Zone 677 East Washington Central Cascade Valleys (Zone 
  677)...Fire Weather Zone 680 East Washington South Central 
  Cascade Mountains (Zone 680) and Fire Weather Zone 682 East 
  Washington Central Cascade Mountains (Zone 682).

* Thunderstorms: Isolated to Scattered thunderstorms possible in 
  the morning, LAL 3.

* Winds: northwest 5 to 10 mph. Some gusty outflow winds are
  possible from nearby thunderstorms

* Impacts: Combined with very dry fuels...these conditions could
  result in new fire starts which could become fanned from gusty 
  winds Saturday night.

* Outflow Winds: Locally 20 to 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
396 
WWUS86 KOTX 121548
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
848 AM PDT Sat Aug 12 2017

...SCATTERED THUNDERSTORMS TODAY...

A shortwave disturbance will produce scattered thunderstorms over
portions of central Washington this morning. The threat of
thunderstorms will then shift into the Idaho Panhandle this
afternoon. Thunderstorms will contain little rainfall this
morning, but will become wetter in the afternoon.

IDZ101-130000-
/O.NEW.KOTX.FW.W.0013.170812T2100Z-170813T0600Z/
Northern and Central Idaho Panhandle (Zone 101)-
848 AM PDT Sat Aug 12 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND DRY CONDITIONS 
FOR NORTHERN AND CENTRAL IDAHO PANHANDLE...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms...which is in effect from 2 PM this
afternoon to 11 PM PDT this evening.

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101).

* Thunderstorms: Isolated thunderstorms in the early afternoon
  ...becoming scattered by late afternoon and evening.

* Winds: Southwest 5 to 10 mph. Some gusty outflow winds are 
  possible from nearby thunderstorms.

* Outflow Winds: Locally 20 to 30 mph.

* Impacts: Combined with very dry fuels...these conditions could
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ673-676-677-680-682-121800-
/O.CON.KOTX.FW.W.0012.000000T0000Z-170812T1800Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
848 AM PDT Sat Aug 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR SCATTERED THUNDERSTORMS AND DRY CONDITIONS FOR THE 
SOUTH CENTRAL CASCADES, CENTRAL CASCADES, SOUTH CENTRAL CASCADE 
VALLEYS, CENTRAL CASCADE VALLEYS AND THE EAST WASHINGTON NORTHERN 
COLUMBIA BASIN...

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 676 East 
  Washington South Central Cascade Valleys (Zone 676)...Fire 
  Weather Zone 677 East Washington Central Cascade Valleys (Zone 
  677)...Fire Weather Zone 680 East Washington South Central 
  Cascade Mountains (Zone 680) and Fire Weather Zone 682 East 
  Washington Central Cascade Mountains (Zone 682).

* Thunderstorms: Isolated to Scattered thunderstorms possible in 
  the morning, LAL 3.

* Winds: Northwest 5 to 10 mph. Some gusty outflow winds are 
  possible from nearby thunderstorms.

* Impacts: Combined with very dry fuels...these conditions could 
  result in new fire starts which could become fanned from gusty 
  winds Saturday night.

* Outflow Winds: Locally 20 to 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
047 
WWUS86 KOTX 121740
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1040 AM PDT Sat Aug 12 2017

...SCATTERED THUNDERSTORMS TODAY...

Scattered thunderstorms will remain possible over the Cascades
mainly south of Lake Chelan through this afternoon. The threat 
of thunderstorms will then shift into the Idaho Panhandle this 
afternoon. Thunderstorms will contain little rainfall this 
morning, but will become wetter in the afternoon.

WAZ673-676-677-680-682-130000-
/O.EXT.KOTX.FW.W.0012.000000T0000Z-170813T0000Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
1040 AM PDT Sat Aug 12 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON
FOR SCATTERED THUNDERSTORMS AND DRY CONDITIONS FOR THE SOUTH
CENTRAL CASCADES, CENTRAL CASCADES, SOUTH CENTRAL CASCADE
VALLEYS, CENTRAL CASCADE VALLEYS AND THE EAST WASHINGTON NORTHERN
COLUMBIA BASIN...

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 676 East 
  Washington South Central Cascade Valleys (Zone 676)...Fire 
  Weather Zone 677 East Washington Central Cascade Valleys (Zone 
  677)...Fire Weather Zone 680 East Washington South Central 
  Cascade Mountains (Zone 680) and Fire Weather Zone 682 East 
  Washington Central Cascade Mountains (Zone 682).

* Thunderstorms: Isolated to Scattered thunderstorms possible in
  the morning then scattered thunderstorms in the afternoon. LAL 2
  to 3.

* Winds: Light and terrain driven this morning...becoming south 8
  to 15 mph...especially in zone 673. West to southwest winds
  increasing with cold front passage overnight.

* Impacts: Combined with very dry fuels...these conditions could 
  result in new fire starts which could become fanned from gusty 
  winds Saturday night.

* Outflow Winds: Locally 20 to 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IDZ101-130145-
/O.CON.KOTX.FW.W.0013.170812T2100Z-170813T0600Z/
Northern and Central Idaho Panhandle (Zone 101)-
1040 AM PDT Sat Aug 12 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND DRY
CONDITIONS FOR NORTHERN AND CENTRAL IDAHO PANHANDLE...

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101).

* Thunderstorms: Isolated thunderstorms in the early afternoon 
   ...becoming scattered by late afternoon and evening.

* Winds: southwest 5 to 10 mph.

* Outflow Winds: Locally 20 to 30 mph.

* Impacts: Combined with very dry fuels...these conditions could 
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
293 
WWUS86 KOTX 130000
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
500 PM PDT Sat Aug 12 2017

...SCATTERED THUNDERSTORMS TODAY...

Scattered thunderstorms will remain possible over the Idaho 
Panhandle this evening. 

WAZ673-676-677-680-682-130100-
/O.EXP.KOTX.FW.W.0012.000000T0000Z-170813T0000Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
500 PM PDT Sat Aug 12 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
SCATTERED THUNDERSTORMS AND DRY CONDITIONS FOR THE SOUTH CENTRAL
CASCADES, CENTRAL CASCADES, SOUTH CENTRAL CASCADE VALLEYS, CENTRAL
CASCADE VALLEYS AND THE NORTHERN COLUMBIA BASIN...

Scattered thunderstorm development is not expected. The threat of
further fire spread on wild fires is low, and the red flag will be
allowed to expire. 

$$

IDZ101-130600-
/O.CON.KOTX.FW.W.0013.000000T0000Z-170813T0600Z/
Northern and Central Idaho Panhandle (Zone 101)-
500 PM PDT Sat Aug 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR SCATTERED THUNDERSTORMS AND DRY CONDITIONS FOR
THE NORTHERN AND CENTRAL IDAHO PANHANDLE...

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101).

* Thunderstorms: Scattered thunderstorms developing this evening.

* Winds: southwest 5 to 10 mph.

* Outflow Winds: Locally 20 to 30 mph.

* Impacts: Combined with very dry fuels...these conditions could 
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 11, 4:52 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 4:52 PM PDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
452 PM PDT Fri Aug 11 2017

.SYNOPSIS...
The Inland Northwest will remain smoky and hot for another day or
so, before a system pushes through to cool the area down and help
clear out some of the smoke. The system will come with some risk
of showers and thunderstorms. A few may be found in the Cascades
and Blue Mountains tonight, but better chances expand across the
region Saturday and linger into Sunday. The system will also come
with breezy conditions and maybe some blowing dust, especially
Sunday. Drier, more seasonal weather is expected for the new work
week.

&&

.DISCUSSION...
Tonight through Saturday night: A strong ridge of high pressure is
currently centered directly over the eastern third of Washington
and delivering another day of hot and dry conditions choked by a
blanket of wildfire smoke. Tonight will be another warm night with
little in the way of sensible weather. Changes are forthcoming
however as the ridge begins to slide east tonight and moisture
currently over Oregon trickles north and interacts with a potent
shortwave currently off the southern Oregon Coast. This is
expected to result in increasing elevated convection along the
Cascades near the WA/OR border...before tracking north toward
Chelan County and possibly into the Western Columbia Basin near
sunrise. Model guidance remains mixed regarding the degree of
lightning generated from this feature and confidence continues to
waver. I see a handful of solutions including our local 1KM OTX
model that support abundant lightning for some of my fire weather
zones while others key in on more isolated coverage. Given the
fragile conditions of the fuels and potential for scattered
coverage, opted to wait and see the 00z guidance before dropping
or upgrading the current watch. Confidence is higher to the north
when this activity looks to fizzle out Saturday morning and
decided to remove these northern zones. The influx of moisture
combined with afternoon heating will lead to isolated t-storms on
the mountains Saturday afternoon and increasing coverage late in
the day with the passage of the next shortwave. General consensus
is for little to no activity in the Basin, isolated to scattered
coverage across the northern mountains, and possibly scattered
strong storms around the Blue Mountains E/NE toward southern
Shoshone County. This forecast continues to carry moderate
uncertainty so be prepared for updates. If you have plans outside
or in the mountains, this will not be a washout but being weather-
aware for gusty winds or lightning is advised. Best chance for a
few stronger cells still looks across the far southeast in and
around the Blue Mountains and Camas Prairie. These cells may not
arrive until later in the evening which leads to lower confidence
for strength. Look for a slight increase in southerly winds
Saturday...becoming breezy Saturday night. /sb

Sunday through Friday: The Inland NW turns cooler and breezy,
with a couple opportunities for precipitation early in the week,
before the weather quiets down a bit. As Sunday dawns one front
exits east and a second crosses the Cascades. Moisture feeding
into this system will provide a threat of scattered rain showers
across a decent chunk of the region before drier air, cooler air
spreads in and pare down the risk area to just the mountains
between the afternoon and evening. Enough instability is present
to keep some threat of thunderstorms in the forecast, though the
best risk will be around the northern counties through sunset. In
addition to the precipitation threat, Sunday will be breezy as
that drier air punches in behind the second front. Speeds of 10-20
mph will be possible, with gusts around 20-30 mph, especially in
the exposed areas in the afternoon. Speeds then gradually wane
through evening. This winds will bring a threat of blowing dust,
especially over the Columbia Basin.

By Monday the shower/t-storm threat to far northeastern Washington
and the northern Panhandle, where a lingering deformation axis
and secondary shortwave passage. Between Tuesday and Thursday the
flow turns more zonal, with weak shortwave caught up in the flow,
before weak ridging develops. Expect occasional cloud cover and
maybe a little increase in winds in the afternoon hours. However,
with a lack of deep moisture or instability with those weak
shortwaves, the forecast is dry.

Temperatures will be much cooler on Sunday compared to how warm
it has been as of late, with highs in the upper 70s to mid-80s.
Temperatures start to trend warmer just a bit toward the middle to
latter part of the week, but still near seasonal norms.

As for the smoke: with the mean flow turning from northerly to
southwesterly, we are expecting some improvement in air quality.
The largest source of smoke has been from the BC wildfires and the
shift in winds will start to direct that away. The main caveat is
some fires over northeastern OR/lower ID/western MT may continue
to keep the smoke around far southeastern WA and the lower ID
Panhandle into early next week. /J. Cote'

&&

.AVIATION...
00Z TAFS: High pressure over the region with weak winds will
promote continued widespread smoke and haze with occasional MVFR
visibilities this evening and overnight over the eastern TAF
sites. Isolated mountain -TSRA is possible until 02Z. Smoky
conditions will decrease Saturday afternoon as a short wave
trough moves into the area and winds push smoke out of the region.
Ahead of this wave there is a possibility of SHRA and isolated
TSRA over the western zones between 12Z and 18Z. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69  93  63  79  58  79 /   0  10  10  20  10   0
Coeur d'Alene  62  93  61  78  55  79 /   0  10  30  20  10  10
Pullman        69  93  60  77  53  77 /  10  10  30  20  10   0
Lewiston       70  99  67  85  61  85 /   0  20  40  20  10  10
Colville       59  94  62  80  52  81 /  10  20  30  20  20  10
Sandpoint      56  91  59  78  49  78 /  10  10  30  20  20  20
Kellogg        59  91  60  77  52  75 /   0  10  30  20  20  10
Moses Lake     64  96  63  84  54  83 /   0  20  10  20  10   0
Wenatchee      72  94  66  81  61  83 /  10  30  20  30  10   0
Omak           66  95  65  84  58  84 /   0  30  30  30  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from late tonight through Saturday morning
     for East Washington Central Cascade Mountains (Zone 682)-
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington South Central Cascade Mountains (Zone 680)-East
     Washington South Central Cascade Valleys (Zone 676).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:23 PM PDTSpecial Weather StatementOTXAsotin37 min

Nearby

Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.